Medindia

X

Common Painkiller Linked to Deaths

by Sheela Philomena on  June 23, 2013 at 12:07 PM Drug News   - G J E 4
Codeine a common painkiller has been linked to deaths and serious complications in children, finds research.

Researchers found in up to two per cent of children the drug can build up in the liver leading to fatal breathing problems, the Daily Express reported.
 Common Painkiller Linked to Deaths
Common Painkiller Linked to Deaths
Advertisement

So far there have been a total of 76 adverse drug reactions reported, including three deaths.

Advertisement
Codeine is used by GPs and hospital doctors to treat children of all ages but from next month doctors will be told only to use it in children over 12.

Children at particular risk are those who have had nose or throat surgery, or who suffer from sleep apnoea.

Dr Steve Tomlin, a consultant pharmacist at London's Guy's and St Thomas' Hospital, said that it is an effective painkiller but the liver converts it to morphine which can slow breathing, and children are likely to be more susceptible.

Source: ANI
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All